Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 279, NWS North Platte, NE

August 7, 2014Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2014, 7:28 PM MDT for Cherry County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2014, 7:28 PM MDT (01:28 UTC)
Expired
Aug 7, 2014, 8:15 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:05 PM MDTTSTM WND GST 607 S Cody, NEESTIMATED 50 TO 60 MPH WIND GUSTS. PEA SIZE HAIL ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS53 KLBF 080128
SVRLBF
NEC031-080215-
/O.NEW.KLBF.SV.W.0279.140808T0128Z-140808T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM MDT/915 PM CDT/

* AT 725 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  ELI...AND MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ELI...NENZEL...KILGORE...CODY LAKE...CODY...MEDICINE LAKE AND
  INDIAN HILL.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 139 AND 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4291 10079 4257 10156 4300 10166 4301 10096
TIME...MOT...LOC 0128Z 324DEG 29KT 4302 10140

HAIL...1.00IN
WIND...60MPH

$$

BUTTLER
2 follow-up statements
777 
WWUS53 KLBF 080153
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT THU AUG 7 2014

NEC031-080215-
/O.CON.KLBF.SV.W.0279.000000T0000Z-140808T0215Z/
CHERRY NE-
753 PM MDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHERRY COUNTY UNTIL 815 PM MDT/915 PM CDT/...

AT 750 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
ELI...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NENZEL AND KILGORE.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 147 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4288 10085 4274 10117 4267 10138 4300 10153
      4301 10108
TIME...MOT...LOC 0153Z 327DEG 22KT 4290 10129

HAIL...0.75IN
WIND...60MPH

$$

BUTTLER
550 
WWUS53 KLBF 080211
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT THU AUG 7 2014

NEC031-080221-
/O.EXP.KLBF.SV.W.0279.000000T0000Z-140808T0215Z/
CHERRY NE-
811 PM MDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 915 PM CDT/815 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTH PLATTE.

LAT...LON 4288 10085 4274 10117 4267 10138 4300 10153
      4301 10108
TIME...MOT...LOC 0211Z 327DEG 22KT 4281 10121

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 5:47 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 7, 5:47 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT THU AUG 7 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 338 PM CDT THU AUG 7 2014

.SHORT TERM...TONIGHT AND FRIDAY.  PRECIPITATION CHANCES CONTINUE TO
DOMINATE THE FOCUS OF THE SHORT TERM DISCUSSION.  CURRENT WATER
VAPOR IMAGERY INDICATES THAT A STEADY PLUME OF TROPICAL MOISTURE IS
ADVECTING NORTH IN ADVANCE OF A MODEST VORT MAX/UPPER WAVE THAT IS
CURRENTLY SITUATED OVER CENTRAL UTAH.  WEAK DISTURBANCES/WAVES EMANATING
FROM THE GREAT BASIN WAVE WILL CONTINUE TO WORK EAST ACROSS THE
ROCKIES AND ONTO THE PLAINS THIS EVENING AND TOMORROW...SERVING AS A
FOCUS FOR STORM DEVELOPMENT.  MODEL PWAT VALUES ARE SHOWN TO
INCREASE THIS AFTERNOON AND EVENING ACROSS SOUTHWEST NEBRASKA...WITH
OVER 1.50" EXPECTED BY 00Z THIS EVENING.  HIRES NEAR TERM CONVECTIVE
ALLOWING MODELS ARE SHOWING CONVECTION SKIRTING WESTERN AND
SOUTHWEST NEBRASKA BY 00Z THIS EVENING...THEN SPREADING EAST ACROSS
SOUTHERN /POSSIBLY SOUTH CENTRAL/ PORTIONS OF THE CWA THROUGH
MID-EVENING AND INTO THE OVERNIGHT.  PREVIOUS DETERMINISTIC
SOLUTIONS WERE FOCUSING HIGHER POP CHANCES ACROSS SOUTHWEST
NEBRASKA...BUT WITH THE 07.12Z RUN NOW SEEMED TO HAVE BACKED OFF A
BIT WITH THE FOCUS OF CONVECTION MAINLY SOUTH OF THE FORECAST AREA.
SO FOR THE FORECAST...BACKED OFF POP CHANCES SLIGHTLY THIS EVENING
AND OVERNIGHT...BUT IF STORMS GO...HEAVY RAINFALL WILL REMAIN A
THREAT AS STORM MOTIONS OF LESS THAN 20KTS ARE EXPECTED.  SEVERE
WEATHER IS ALSO A POSSIBILITY AS THE LOWER TROPOSPHERE CONTINUES TO
DESTABILIZE...19Z OBJECTIVE ANALYSIS INDICATES POCKETS OF MUCAPE
REACHING 2000 J/KG AND EFFECTIVE BULK SHEAR UP TO 30KTS.  A SEVERE
STORM OR TWO WOULD BE POSSIBLE WITH GUSTY WIND AND SMALL SEVERE SIZE
HAIL BEING THE MAIN THREATS.  BUT AGAIN THE MAIN THREAT WILL BE
HEAVY RAINFALL THIS EVENING AND OVERNIGHT...SLOW STORM MOTIONS WITH
INCREASING PWATS AND INCREASING WARM CLOUD PROCESSES MAY PROMOTE A
LOCALIZED FLOOD ISSUE ACROSS SOUTHWEST NEBRASKA.

FRIDAY...AN ADDITIONAL SHORTWAVE WILL PASS THROUGH ZONAL FLOW
SPARKING OFF MORE SHOWERS AND STORMS OVER MUCH OF THE FORECAST
AREA.  DYNAMICS SEEM SUFFICIENT TO SUPPORT POP CHANCES OF 40 PERCENT
OR HIGHER FOR MUCH OF THE DAY.  MODELS DO GENERATE SOME INSTABILITY
AS THE UPPER LEVELS COOL...WILL KEEP THE MENTION OF THUNDER GOING.

AS FOR TEMPERATURES...AFTER LOWS IN THE 60S FRIDAY MORNING...WEAK
EASTERLY UPSLOPE FLOW WILL MODERATE HIGHS FOR MUCH OF THE DAY.
CURRENT THINKING IS THAT UPPER 70S SHOULD BE THE NORM ACROSS NORTH
CENTRAL NEBRASKA...BUT ACROSS OUR SOUTHWEST...UPPER 80S MAY BE
REALIZED AS THE LOWER TROPOSPHERIC WIND VEERS TO SOUTHERLY.
ELSEWHERE LOW TO MID 80S ARE ANTICIPATED.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 338 PM CDT THU AUG 7 2014

FRIDAY NIGHT THROUGH SUNDAY...UNSETTLED FRIDAY NIGHT AS AN UPPER
LEVEL TROUGH AND WEAK CLOSED LOW MOVES ACROSS EASTERN SOUTH
DAKOTA AND THE MID MISSOURI VALLEY. HIGHEST POPS OF 30 TO 40 PERCENT
FRIDAY EVENING. A MORE ORGANIZED DISTURBANCE WILL MOVE INTO
WESTERN NEBRASKA SATURDAY AFTERNOON. STORMS DEVELOPING WOULD
LIKELY CONGEAL INTO AN MCS OR TWO. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH AVBL PWS OF 1.25 TO 1.5 INCH. GFS AND 12Z ECMWF BOTH
HAVE SIMILAR SOLUTIONS. FAIR MODEL AGREEMENT WITH POPS UP TO 50
PERCENT MOST AREAS OVERNIGHT. THIS WILL BRING A WEAK COLD FRONT IN
SUNDAY WITH HIGHS A FEW DEGREES COOLER FROM 80 TO 85. STILL A 20
TO 30 PERCENT CHANCE SUNDAY...MAINLY ACROSS THE EASTERN ZONES...AS
UPPER TROUGH MOVES INTO THE MID MISSOURI VALLEY.

SUNDAY NIGHT THROUGH THURSDAY...A CLOSED LOW OFF THE COAST OF
CALIFORNIA SUNDAY NIGHT WITH AN UPPER RIDGE AXIS EXTENDING ACROSS TX
INTO THE INTERMOUNTAIN WEST. THE UPPER RIDGE WILL GRADUALLY MOVE
EAST AND FLATTEN INTO THE PLAINS REGION TUESDAY THROUGH THURSDAY.
THIS WILL CAUSE TEMPERATURES TO WARM FROM THE LOW TO MID 80S MONDAY
TO THE UPPER 80S AND POSSIBLY LOWER 90S...ESPECIALLY WESTERN AREAS
BY TUESDAY THROUGH THURSDAY. GIVEN THAT UPPER FLOW ACROSS THE CNTRL
AND NRN PLAINS WILL REMAIN NORTHWEST...THUNDERSTORM CHANCES WILL
EXIST EACH DAY ACROSS WESTERN NEBRASKA...MAINLY DURING THE LATE
AFTERNOON INTO THE OVERNIGHT HOURS. CHANCES HOWEVER MAINLY A
SLIGHT CHANCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 632 PM CDT THU AUG 7 2014

CLOUDINESS WILL BE ON THE INCREASE ACROSS SOUTHWESTERN NEBRASKA
THIS EVENING AS THUNDERSTORMS MOVE INTO THE AREA FROM NORTHEASTERN
COLORADO. THE THREAT FOR THUNDERSTORMS WILL BE GREATEST AT THE
KLBF TERMINAL WILL BE BETWEEN 02 AND 06Z THIS EVENING. AFTER
06Z...BROKEN TO OVERCAST SKIES ARE EXPECTED OVERNIGHT WITH A
THREAT FOR SOME MVFR CIGS AND PATCHY FOG POSSIBLE TOWARD DAYBREAK
FRIDAY MORNING. SKIES WILL GRADUALLY CLEAR BY FRIDAY AFTERNOON.
FOR THE KVTN TERMINAL...THERE WILL BE A SMALL THREAT FOR
THUNDERSTORMS THIS EVENING AND THEY WILL BE HANDLED WITH A VCTS
THREAT SINCE COVERAGE WILL BE SPARSE. OTHERWISE...EXPECT MVFR CIGS
TO DEVELOP TOWARD DAYBREAK WITH VISBYS DOWN TO 4SM IN PATCHY FOG.
FOG WILL BURN OFF BY MID MORNING WITH SCATTERED HIGH CLOUDINESS
EXPECTED THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Aug 7, 2:09 PM MDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT THU AUG 7 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-082015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT THU AUG 7 2014 /209 PM MDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THIS
EVENING AND TONIGHT. STORMS WILL BE CAPABLE OF VERY HEAVY
RAIN...WHICH MAY LEAD TO LOCALIZED MINOR FLOODING. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT FOR THE SOUTHERN PANHANDLE AND
SOUTHWEST NEBRASKA...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH NEXT
WEDNESDAY...WITH THE BEST CHANCES FRIDAY THROUGH SUNDAY. ISOLATED
SEVERE STORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE FRIDAY AND SATURDAY...MAINLY ACROSS SOUTHWEST NEBRASKA.
HEAVY RAIN WILL ALSO BE A THREAT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Aug 7, 5:19 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT THU AUG 7 2014

NEZ069-080000-
CHASE NE-
519 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 600 PM
MDT...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CHAMPION...OR 15 MILES
SOUTHWEST OF IMPERIAL...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IMPERIAL...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  CHURCH GROVE CAMPGROUND...
  AREA A CAMPGROUND...
  CENTER DAM CAMPGROUND...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 41.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Special weather statement, Aug 7, 6:12 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT THU AUG 7 2014

NEZ071-080100-
FRONTIER NE-
712 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER COUNTY UNTIL 800 PM
CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF MAYWOOD...OR 11 MILES SOUTHWEST
OF CURTIS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  RED WILLOW RESERVOIR STATE RECREATION AREA...
  STOCKVILLE...
  MEDICINE CREEK RESERVOIR STATE RECREATION AREA...
  QUICK...
  BLUEGILL HAVEN CAMPGROUND...
  WILLOW VIEW CAMPGROUND...
  DANCING LEAF EARTH LODGE...
  FREEDOM...
  ORAFINO...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 50.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:58 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Aug 8, 2:40 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 8, 3:10 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 8, 5:57 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.